Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 40, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 4, 2003, 3:21 PM CDT for Douglas County, Sarpy County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 3:21 PM CDT (20:21 UTC)
- Expired
- May 4, 2003, 4:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Douglas County, NE, Sarpy County, NE
The radar
The Omaha radar (KOAX), 16 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 12:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 375 m²/s²
- 0-3 km storm-relative helicity
- 509 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
577
WUUS53 KOAX 042021
SVROAX
NEC055-153-042115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
321 PM CDT SUN MAY 4 2003
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA
THIS INCLUDES THE CITY OF OMAHA
SARPY COUNTY IN EAST CENTRAL NEBRASKA
* UNTIL 415 PM CDT
* AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS WITH DAMAGING WIND 15 MILES SOUTHWEST OF
VALLEY...OR ABOUT 27 MILES NORTH OF LINCOLN...MOVING EAST AT 40
MPH.
THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO GOLFBALL SIZE. GO TO A
SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND
GLASS DOORS.
DAMAGING WINDS ARE LIKELY. FOR YOUR PROTECTION...GO TO THE LOWEST
LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SUNDAY EVENING FOR
SOUTHEAST NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 700
PM CDT SUNDAY EVENING FOR SOUTHWEST IOWA AND SOUTHEASTERN NEBRASKA.
LAT...LON 4109 9631 4127 9633 4138 9643 4138 9601
4112 9593
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:35 PM CDT, 46 minutes earlier.
Area forecast discussion, May 4, 2:35 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 235 PM CDT SUN MAY 4 2003 POTENT SEVERE STORM SCENARIO OCCURING OVER THE OAX CWA. SFC WRMFNT HAS MOVED NWD ACRS LNK AND MAY NEAR OMA AREA IN THE NXT CPL OF HRS. SFC LO IS W OF BIE AT 19Z IS XPCD TO MOV NEWD ACRS SERN NEBRASKA INTO SWRN IA LATER THIS AFTN AND EVE. ALL PARAMETERS INDC A CLASSIC TORNADO OUTBREAK TAKING SHAPE FOR THE PLNS AND MID MS VLY. OAX CWA APPRS TO BE ON THE NRN FRINGE OF THE TORNADO AREA. BUT WITH SFC LO AND DRYLN MOVG NEWD...AREA OF CONCERN IS WHERE THE TRIPLE POINT INTERSECTS THE WRMFNT. THIS COULD AFFECT AREAS E OF LNK TO NR OMA TO SERN IA. AFT LO MOVS NEWD...SWRS ARE PSBL BHND THE SYS. ON MONDAY...UPR LO WILL BE JUST TO THE NE OF THE AREA. CLOUDY SKIES AND SHWRS ARE ALSO PSBL DURG THE DY. HAVE NOT CHANGED EXTENDED MUCH. CHC OF SHWRS AND THUNDERSTORMS THURS AND AGAIN SAT NGT INTO SUN. .OMA...NONE. SMITH
Hazardous weather outlook, May 4, 12:30 PM CDT, 2 hours 51 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-042315- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1230 PM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT A POTENT SEVERE WEATHER SITUATION IS DEVELOPING ACROSS THE AREA TODAY WITH THE LIKELIHOOD OF TORNADOES AND WIDESPREAD SEVERE WEATHER ACTIVITY. A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR PARTS OF SOUTHEAST NEBRASKA. AN INTENSE LOW PRESSURE SYSTEM OVER NORTH CENTRAL KANSAS WILL MOVE NORTHEAST ACROSS SOUTHEAST NEBRASKA THIS AFTERNOON AND EVENING. ABUNDANT LOW LEVEL MOISTURE...STRONG VERTICAL WIND SHEAR...AND INSTABILITY WILL ALLOW FOR THE DEVELOPMENT OF SUPERCELL STORMS. THE GREATEST THREAT FOR TORNADOES IS EXPECTED TO BE SOUTH OF A COLUMBUS TO WAHOO TO BELLEVUE. THIS IS A DANGEROUS SITUATION WITH THE POSSIBILITY OF DAMAGING TORNADOES IN THIS AREA. NORTHWEST OF THIS LINE...SOME SEVER THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. THE SEVERE WEATHER ACTIVITY WILL BEGIN TO SUBSIDE AFTER 8 OR 9 PM TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS COULD MOVE BACK INTO WEDNESDAY THROUGH FRIDAY...AND THEN AGAIN SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS LIKELY TODAY...SPOTTERS SHOULD BE READY TO DEPLOY THIS AFTERNOON DUE TO THE POTENT NATURE OF THIS SEVERE WEATHER SITUATION. SMITH
In the hours before
Local storm report, May 4, 2:04 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
204 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM LEIGH NE .75 INCH HAIL
05/04/03 COLFAX REPORTED BY STORM
SPOTTER.Local storm report, May 4, 2:16 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
216 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM 2 W DUNCAN NE .75 INCH HAIL
05/04/03 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 4, 2:27 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
227 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0226 PM 9 N COLUMBUS NE .75 INCH HAIL
05/04/03 PLATTE REPORTED BY STORM
SPOTTER.Local storm report, May 4, 2:33 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
233 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0228 PM 8 S STANTON NE .75 INCH HAIL
05/04/03 STANTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 4, 3:07 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
307 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM 8 N COLUMBUS NE .88 INCH HAIL
05/04/03 PLATTE REPORTED BY STORM
SPOTTER.
0245 PM BELLWOOD NE .88 INCH HAIL
05/04/03 BUTLER REPORTED BY HAM RADIO
OPERATOR.
0245 PM 8 S STANTON NE 1 INCH HAIL
05/04/03 STANTON REPORTED BY EMERGENCY
MANAGEMENT.
0250 PM SCHUYLER NE .88 INCH HAIL
05/04/03 COLFAX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0255 PM PENDER NE .88 INCH HAIL
05/04/03 THURSTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 4, 3:15 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM 8 W WAHOO NE 1.25 INCH HAIL
05/04/03 SAUNDERS REPORTED BY FIRE AND
RESCUE.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:04 AM CDT | Severe Thunderstorm Warning | OAX | Johnson | 26 min |
| May 4, 2:14 AM CDT | Severe Thunderstorm Warning | OAX | Otoe | 31 min |
| May 4, 2:43 AM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 47 min |
| May 4, 2:46 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 44 min |
| May 4, 3:04 AM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 41 min |
| May 4, 3:21 AM CDT | Severe Thunderstorm Warning | OAX | Saunders | 29 min |
| May 4, 4:32 AM CDT | Severe Thunderstorm Warning | OAX | Washington | 28 min |
| May 4, 4:50 AM CDT | Severe Thunderstorm Warning | OAX | Cuming, Thurston | 40 min |
| May 4, 12:01 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Stanton | 29 min |
| May 4, 1:00 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 60 min |
| May 4, 1:45 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Stanton | 45 min |
| May 4, 2:00 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 30 min |
| May 4, 2:26 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Platte | 34 min |
| May 4, 2:36 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 54 min |
| May 4, 2:58 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 47 min |
| May 4, 2:59 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Dodge, Stanton | 46 min |
| May 4, 3:03 PM CDT | Severe Thunderstorm Warning | OAX | Thurston | 42 min |
| May 4, 3:17 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 28 min |
| May 4, 3:18 PM CDT | Flash Flood Warning | OAX | Platte | 6 hr |
| May 4, 3:28 PM CDT | Tornado Warning | OAX | Saunders | 32 min |
| May 4, 3:35 PM CDT | Tornado Warning | OAX | Douglas, Sarpy | 55 min |
| May 4, 3:42 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge, Washington | 38 min |
| May 4, 4:16 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 44 min |
| May 4, 4:19 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 26 min |
| May 4, 4:21 PM CDT | Tornado Warning | OAX | Douglas, Sarpy | 54 min |
| May 4, 4:23 PM CDT | Tornado Warning | OAX | Cass | 37 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.